Michigan, 2011Dense Fog in Michigan, February 17 to 18, 2011
February 17 to 18, 2011 · NWS MQT · 7 events in 7 counties and zones
A warm moist southerly flow of air ahead of an approaching cold front and across an existing snow pack resulted in dense fog over portions of central and eastern Upper Michigan on the 17th and the early morning of the 18th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm moist southerly flow of air ahead of an approaching cold front and across an existing snow pack resulted in dense fog over portions of central and eastern Upper Michigan on the 17th and the early morning of the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 17, 12:34 AM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Feb 17, 12:34 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1234 AM EST THU FEB 17 2011
UPDATED AVIATION DISCUSSION FOR 06Z TAFS
.SYNOPSIS...
QUITE AN INTERESTING DAY...ESPECIALLY CONSIDERING THERE IS NO
ONGOING SENSIBLE WX. OBVIOUSLY...UNLESS YOU ARE ALONG LK
MICHIGAN...MAIN STORY TODAY IS RECORD WARM TEMPS THAT HAVE OCCURRED
IN MANY AREAS. AS OF 3 PM...TEMPS HAVE SURGED/SOARED...INTO THE LWR
TO MID 60S ACROSS MUCH OF THE WESTERN CWA. OFFICIAL LOCATIONS WITH A
DECENT PERIOD OF RECORD SUCH AS IWD/CMX/NWS MQT HAVE ALL SET DAILY
RECORD HIGHS AND ARE COMING VERY CLOSE TO REACHING RECORD HIGHS FOR
THE ENTIRE MONTH OF FEBRUARY. FULL DISPLAY OF SUNSHINE HAS ALLOWED
MIXING TO H9 IN SPOTS...WHICH IS PRETTY IMPRESSIVE GIVEN THE SHARP
INVERSION SEEN ON 12Z GRB SOUNDING. JUST GOES TO SHOW THAT AS LONG
AS THERE IS FULL SUNSHINE...LOWER ALBEDO FM ALL THE FORESTED AREAS
IN CWA OFFSETS FACT THAT THERE IS STILL A DECENT SNOW COVER PRESENT.
GIVEN THE WARMTH TODAY AND MIN TEMPS EXPECTED TO REMAIN ABOVE
FREEZING TONIGHT...EXPECT SNOW COVER IN THE SCNTRL CWA TO DWINDLE
THE NEXT COUPLE DAYS. EXPECT ABOVE NORMAL TEMPS TO STICK AROUND
THROUGH THURSDAY...THEN A POWERHOUSE LOW PRESSURE SYSTEM AND STRONG
COLD FRONT WILL BRING AN ABRUPT END TO THE WARMER TEMPS ON FRIDAY.
VERY STRONG WINDS ARE POSSIBLE AS THIS CHANGE OCCURS.
&&
.SHORT TERM /TONIGHT AND THURSDAY/...
PRIMARY CONCERN OVR NEXT 24 HRS IS LOW CLOUDS AND DRIZZLE/FOG AS
WARM AND MOIST AIR SURGES NORTH FM CNTRL PLAINS.
SFC TROUGH IS PRESENT OVR THE CNTRL TO NRN PLAINS. STRONGER LOW
FORMING ON THE TROUGH WILL LIFT INTO NRN MN THURSDAY AFTN AND INTO
NW ONTARIO THU NIGHT. OVERALL...SRLY WINDS WILL PERSIST INTO UPR
LAKES. MOISTURE SLOWLY INCREASES TONIGHT. DESPITE ALL THE WARMING
THAT HAS OCCURRED TODAY...LOW-LEVELS STILL QUITE DRY WITH BLYR DWPTS
WELL BLO FREEZING IN SOME LOCATIONS. EXCEPTION IS SOME LGT FOG OFF
LK MICHIGAN AT ISQ AND ERY. EVENTUALLY...ARRIVAL OF BLYR DWPNTS
35-40F SHOULD RESULT IN FOG AND DRIZZLE FORMING BENEATH THE SHARP
INVERSION. WINDS ALSO INCREASE THOUGH...SO WIDESPREAD DENSE FOG MAY
NOT MATERIALIZE. YET...IF WE END UP WITH SFC DWPNTS OF 35-40F OVR
THE SNOWPACK...FOG COULD GET QUITE THICK. ONCE FOG TRENDS BECOME
MORE APPARENT...DENSE FOG ADVY MAY BE NEEDED FOR PARTS OF CWA. RIGHT
NOW...WOULD SAY LK MICHIGAN AND AREAS DOWNSTREAM OF LK MICHIGAN
PROBABLY ARE FAVORED FOR GREATEST FOG POTENTIAL AS MOISTURE IS
ADVECTED INTO ALREADY COOL/MOIST MARINE LAYER. BASED ON HIGHER DWPNT
DEPRESSIONS DUE TO DOWNSLOPING SRLY FLOW POSSIBLE THAT THE KEWEENAW
PENINSULA MAY SKIRT BY WITHOUT MANY FOG OR DRIZZLE ISSUES. 290K
ISENTROPIC ASCENT INDICATES BEST CHANCE OF DRIZZLE/RAIN IS OVR EAST
HALF OF CWA...SO KEPT LIKELY POPS THERE.
UNDER ALL THE CLOUDS/FOG AND SOME PCPN AND WITH COOLER 925MB TEMPS
THAN TODAY...A REPEAT PERFORMANCE OF INCREDIBLE WARMTH OF TODAY IS NOT
IN STORE. MOST AREAS WILL SEE TEMPS ONLY RISE INTO THE LWR-MID
40S...STILL WELL ABOVE NORMAL FOR MID FEBRUARY. PERHAPS THE FAR WEST
COULD TOUCH 50F AS CLOUDS MAY BE THINNER.
.LONG TERM 00Z FRI ONWARD...
UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH ON THE WEST COAST WITH
A TROUGH ACROSS THE NORTHERN PLAINS AND A RIDGE ACROSS THE EASTERN
U.S. THIS TROUGH IN THE NORTHERN PLAINS HEADS EAST INTO FRI AND THIS
WILL ALLOW COLDER AIR TO COME INTO THE AREA LATE THURSDAY NIGHT AND
DEFINITELY FOR FRI. DID NOT MAKE TOO MANY CHANGES TO THE GOING
FORECAST FOR TEMPERATURES AS THEY LOOKED GOOD. TEMPERATURES WILL
CONTINUE TO FALL ON FRIDAY WITH HIGHS IN THE MORNING. LAKE EFFECT
SNOW WILL ALSO ENTER INTO THE PICTURE ON FRI. WINDS WILL BE COMING
UP QUICKLY AND HOISTED A HIGH WIND WATCH FOR WEST WINDS FOR THE
KEWEENAW PENINSULA AND ALGER AND LUCE COUNTIES WHERE THE PRESSURE
GRADIENT IS TIGHTEST AND FELT THE MOST CONFIDENT THAT THE HIGHEST
WINDS WOULD BE THERE. WILL PROBABLY HAVE TO HOIST SOME WIND
ADVISORIES ELSEWHERE NEAR LAKE SUPERIOR...BUT THAT WAS PRETTY FAR
OUT AND NEXT SHIFTS WILL HAVE MORE TIME TO LOOK CLOSER AT WHERE
THINGS ARE NEEDED. HOISTED WATCH WHERE CONFIDENCE WAS HIGHEST FOR
WINDS FOR NOW. WHERE WE HAD BLOWING SNOW ALSO LOOKED GOOD AND DID
NOT CHANGE MUCH ON THAT. DID BRING WINDS DOWN QUICKLY ON
SATURDAY...A BIT FASTER THAN PREVIOUSLY FORECAST AS GRADIENT
DECREASES PRETTY QUICKLY.
IN THE EXTENDED...GFS...ECMWF AND CANADIAN ALL SHOW A 500 MB TROUGH
OVER THE SW U.S. WITH A RIDGE OVER THE EASTERN U.S. 00Z SUN AND A
HINT OF A SHORTWAVE OVER SOUTH CENTRAL CANADA. THE TROUGH IN THE
SWRN U.S. HEADS SLOWLY EAST 00Z MON AND INTO THE NORTHERN PLAINS 00Z
TUE AND INTO THE UPPER GREAT LAKES ON TUE. TEMPERATURES WILL START
OUT BELOW NORMAL AND THEN CLIMB TO NEAR NORMAL THROUGH THE EXTENDED
PERIOD. THE SYSTEM FOR MON NIGHT INTO TUE LOOKS TO GIVE THE SOUTHERN
CWA A GLANCING BLOW. LAKE EFFECT OR LAKE ENHANCEMENT LOOKS TO BE THE
MAIN PCPN PRODUCER THIS PERIOD AS 850 MB TEMPERATURES OFF THE 00Z
ECMWF REMAIN COLD ENOUGH TO CONSIDER LAKE EFFECT SNOW UNTIL TUE
NIGHT WHEN THEY WARM UP ENOUGH TO GO DRY. WINDS STAY EASTERLY AS
WELL...SO PUT IN SOME LAKE EFFECT SNOW FOR EAST EFFECTED SNOWBELT
AREAS. FOLLOWED THE 00Z ECMWF FOR THIS FORECAST. HAD MONDAY DRY FOR
NOW AS SYSTEM WELL TO THE SOUTH IS NOT CLOSE ENOUGH FOR PCPN
YET...EXCEPT LAKE EFFECT IS ONLY PCPN PRODUCER THEN.
&&
.AVIATION /FOR THE 06Z TAF ISSUANCE/...
EXPECT VFR CONDITIONS AT SAW AND CMX TO LOWER TO IFR AFT 08Z AS LOW
LEVEL MOISTURE RETURNS TO THE AREA ON SOUTHERLY WINDS LATE TONIGHT.
ARRIVAL OF THE STRONGER WINDS IS MORE ALOFT...SO HAVE INCLUDED
LOW-LEVEL WIND SHEAR AT BOTH SITES LATE TONIGHT INTO THURSDAY.
EXPECT IFR AND POTENTIALLY EVEN LIFR CIGS TO DEVELOP/MOVE INTO BOTH
LOCATIONS BY LATE TONIGHT. BEST CHANCE FOR LIFR CIGS WILL BE AT KSAW
WITH FAVORABLE SRLY WINDS. GIVEN THE EXTENT OF MOISTURE MOVING IN FM
THE SOUTH...THERE SEEMS TO BE SOME RISK OF LIFR VSBY AT KSAW BY
DAYBREAK ON THURSDAY. FCST WILL GO WITH A MORE CONSERVATIVE IFR VSBY
FOR NOW SINCE THERE IS SOME WIND AND WIND DIRECTION IS NOT THE IDEAL
SE FOR SUB IFR VSBY. EXPECT DIURNAL IMPROVEMENT IN VSBYS BY MID
AFTERNOON WITH A SLIGHT IMPROVEMENT OF CIGS TO IFR.
&&
.MARINE /FOR 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...
WINDS STAY BELOW 30 KTS INTO THURSDAY THEN WEST WINDS INCREASE
RAPIDLY LATER THU NIGHT INTO FRI. STRONG LOW PRESSURE SYSTEM MOVING
ACROSS ONTARIO AND COLD AIR ADVECTION LEADS TO POTENTIAL FOR STORM
FORCE GUSTS TO 50 KNOTS OVER MUCH OF LAKE SUPERIOR. A STORM WATCH
HAS BEEN POSTED. AS THE LOW MOVES BY...MUCH COLDER AIR CONTINUES TO
MOVE ACROSS SO GALES AND HEAVY FREEZING SPRAY SHOULD LINGER INTO
SATURDAY MORNING. WINDS WILL DIMINISH BY LATER SATURDAY...BUT THERE
IS A POTENTIAL FOR MORE GALES ON SUNDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
HIGH WIND WATCH FROM LATE TONIGHT THROUGH LATE FRIDAY NIGHT FOR
MIZ001-003.
HIGH WIND WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT
FOR MIZ006-007.
LAKE SUPERIOR...
STORM WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
LSZ265>267.
STORM WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR
LSZ263-264.
LAKE MICHIGAN...
NONE.
&&
SYNOPSIS...JLA
SHORT TERM...JLA
LONG TERM...07
AVIATION...VOSS
MARINE...JLAHazardous weather outlook, Feb 16, 4:06 PM EST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
406 PM EST WED FEB 16 2011
LSZ162-240>251-263>267-171300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
406 PM EST WED FEB 16 2011 /306 PM CST WED FEB 16 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WEST TO NORTHWEST GALE FORCE WINDS TO 45 KNOTS ARE POSSIBLE FRIDAY
THROUGH SATURDAY MORNING ACROSS ALL OF LAKE SUPERIOR. STORM FORCE
GUSTS TO 50 KNOTS ARE POSSIBLE ACROSS ALL OF LAKE SUPERIOR EXCEPT
FOR THE FAR WEST FRIDAY AND FRIDAY EVENING. SEE THE LATEST MARINE
WEATHER STATEMENT FOR FURTHER DETAILS.
HEAVY FREEZING SPRAY IS ALSO POSSIBLE FRIDAY AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ001-003-006-007-171300-
KEWEENAW-NORTHERN HOUGHTON-ALGER-LUCE-
406 PM EST WED FEB 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WEST WINDS OF 30 TO 45 MPH WITH GUSTS UP TO 60 MPH ARE POSSIBLE
ACROSS THE KEWEENAW PENINSULA AND ALGER AND LUCE
COUNTIES...ESPECIALLY NEAR THE LAKE SUPERIOR SHORELINE FRIDAY AND
FRIDAY NIGHT BEHIND A STRONG COLD FRONT. SEE THE LATEST HIGH WIND
WATCH FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ002-004-005-009>014-084-085-171300-
ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
406 PM EST WED FEB 16 2011 /306 PM CST WED FEB 16 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WESTERLY WIND GUSTS UP TO 45 MPH ARE POSSIBLE ACROSS ALL OF WESTERN
AND CENTRAL UPPER MICHIGAN ON FRIDAY BEHIND A STRONG COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-171300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
406 PM EST WED FEB 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
07
Dense Fog, Marquette
- When
- February 17, 3:00 AM EST to 10:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- AWOS
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Dense fog reduced visibility to one-quarter mile or less over portions of Marquette County.
Dense Fog, Dickinson
- When
- February 17, 3:00 AM CST to 5:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- ASOS
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Dense fog reduced visibility to one-quarter mile or less at times.
Dense Fog, Delta
- When
- February 17, 8:00 AM EST to February 18, 1:00 AM EST
- Where
- Delta forecast zone
- Reported by
- AWOS
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Dense fog reduced visibility to one-quarter mile or less at times.
Dense Fog, Alger
- When
- February 17, 9:00 AM EST to February 18, 12:00 AM EST
- Where
- Alger forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Visibilities were reduced to one-quarter mile or less at times in dense fog.
Dense Fog, Luce
- When
- February 17, 9:00 AM EST to February 18, 12:00 AM EST
- Where
- Luce forecast zone
- Reported by
- AWOS
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Dense fog reduced visibility to one-quarter mile or less at times.
Dense Fog, Southern Schoolcraft
- When
- February 17, 9:00 AM EST to February 18, 12:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- AWOS
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Dense fog reduced visibility to one-quarter mile or less at times.
Dense Fog, Northern Schoolcraft
- When
- February 17, 9:00 AM EST to February 18, 12:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Dense fog reduced visibility to one-quarter mile or less at times.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, February 17, 20111 death · 9 injured · $20,000 · 1 event
- Winter Weather in Connecticut, February 17, 20111 death · 1 event
- Flooding in Iowa, February 17 to 26, 2011$375,000 · 7 events
- Flooding in Nebraska, February 17 to 25, 2011$14,000 · 11 events
- Blizzard and Winter Storm in Colorado, February 17, 201112 events
- Winter Storm in Montana, February 17, 201111 events
- Blizzard in North Dakota, February 17, 201111 events
- Strong Wind in South Dakota, February 17, 20111 injured · 1 event
- High Surf in Hawaii, February 17, 20116 events
- Winter Storm in California, February 17 to 19, 20116 events
- High Wind in Nebraska, February 17, 201151 kt wind · 5 events
- Strong Wind in Illinois, February 17, 2011$5,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284262, 284263, 284264, 284260, 284261, 284266, 284268.